Tennessee, 2005

Hail and Damaging Winds in Tennessee, August 15 to 17, 2005

August 15 to 17, 2005 · NWS OHX · 15 events in 9 counties and zones

13 thunderstorm wind, 2 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$15,000
Crop damage
None recorded
Events
15

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before the first event at Aug 15, 10:10 AM CST, 2 hours 50 minutes earlier.

Area forecast discussion, Aug 15, 10:10 AM CST, 2 hours 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NASHVILLE TN
1110 AM CDT MON AUG 15 2005

DISCUSSION...
CURRENT TEMPERATURES RANGE FROM THE MID 80S ACROSS THE PLATEAU TO
THE UPPER 80S TO LOWER 90S ELSEWHERE. SAT IMAGERY SHOWING CIRRUS
CLOUDINESS ACROSS WESTERN MIDDLE TN BUT AS OF YET...JUST A FEW CU
HAVE FORMED. 12Z OHX SOUNDING INFO INDICATES CONVECTIVE TEMPS IN THE
MID 90S. HOWEVER...DEW POINTS HAVE RISEN SOME SO CONVECTIVE TEMPS
ARE LIKELY TO BE AT LEAST A FEW DEGREES LOWER.

FOR THE FCST...THE ONLY CHANGE WILL BE TO RAISE TEMPS.

&&

.OHX WATCHES/WARNINGS/ADVISORIES...NONE.

&&

21
Hazardous weather outlook, Aug 15, 4:30 AM CST, 8 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NASHVILLE TN
530 AM CDT MON AUG 15 2005

TNZ005>011-022>034-056>066-075-077>080-093>095-161030-
BEDFORD-BENTON-CANNON-CHEATHAM-CLAY-COFFEE-CUMBERLAND-DAVIDSON-
DEKALB-DICKSON-FENTRESS-GILES-GRUNDY-HICKMAN-HOUSTON-HUMPHREYS-
JACKSON-LAWRENCE-LEWIS-MACON-MARSHALL-MAURY-MONTGOMERY-OVERTON-PERRY-
PICKETT-PUTNAM-ROBERTSON-RUTHERFORD-SMITH-STEWART-SUMNER-TROUSDALE-
VAN BUREN-WARREN-WAYNE-WHITE-WILLIAMSON-WILSON-
530 AM CDT MON AUG 15 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MIDDLE TENNESSEE.

.DAY ONE...TODAY AND TONIGHT...
MODERATELY STRONG HEATING...WITH ASSIST FROM OUTFLOW BOUNDARIES...
WILL SET THE STAGE FOR SCATTERED THUNDERSTORMS THIS AFTERNOON AND
EVENING. A FEW STORMS COULD PRODUCE STRONG WINDS AND HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...
MORE STORMS ARE EXPECTED TUESDAY INTO WEDNESDAY IN ASSOCIATION
WITH A WEAK FRONTAL BOUNDARY. AGAIN...SOME STORMS COULD PRODUCE
STRONG WINDS AND HEAVY RAINFALL.

.SPOTTER ACTIVATION STATEMENT...
ACTIVATION OF SPOTTERS AND EMERGENCY MANAGERS MAY BE NECESSARY TODAY
INTO WEDNESDAY.

GIRODO

The radar

The Nashville radar (KOHX), 83 km away, was scanning. The volume nearest the first event began at 18:59 UTC.

Open the radar archive at this moment

Event by event

13 thunderstorm wind, 2 hail. Local standard time, as filed.

Thunderstorm Wind, Maury

When
August 15, 1:00 PM CST
Where
Maury County, Columbia
Measured
50 kt (58 mph) estimated gust
Reported by
NEWSPAPER
Coordinates
35.617, -87.050

Newspaper story about a 150-year-old tree blown down at 1006 Oakdale Circle in Columbia. There was another downed tree reported across West Seventh Street.

Thunderstorm Wind, Williamson

When
August 15, 1:20 PM CST
Where
Williamson County, Franklin
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
35.917, -86.900

Sheriff's office reported a tree was down.

Thunderstorm Wind, Davidson

When
August 15, 1:20 PM CST
Where
Davidson County, North Central Portion
Measured
50 kt (58 mph) estimated gust
Reported by
EMERGENCY MANAGER
Coordinates
36.333, -86.800

Tree down on Old Hickory Blvd.

Thunderstorm Wind, Rutherford

When
August 15, 1:50 PM CST
Where
Rutherford County, La Vergne
Measured
50 kt (58 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
36.017, -86.583

Trained spotter reported trees were blown down.

Thunderstorm Wind, Rutherford

When
August 15, 2:00 PM CST
Where
Rutherford County, Murfreesboro
Measured
50 kt (58 mph) estimated gust
Reported by
NEWSPAPER
Coordinates
35.850, -86.417

Newspaper article stated that 5 or 6 trees were down and blocked roads in the Cason Lane section in the western part of Murfreesboro. Trees were also down at Park Circle off Main Street and Scotland Drive near the MTSU campus.

Hail, Fentress

When
August 15, 3:25 PM CST
Where
Fentress County, 15 mi S of Jamestown
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
36.217, -84.917

Law enforcement reported penny size hail.

Thunderstorm Wind, Houston

When
August 15, 3:32 PM CST
Where
Houston County, 5 mi E of Erin
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
36.317, -87.617

Tree was blown down on Highway 46 south.

Thunderstorm Wind, Dickson

When
August 15, 4:09 PM CST
Where
Dickson County, Burns
Measured
50 kt (58 mph) estimated gust
Reported by
AMATEUR RADIO
Coordinates
36.050, -87.317

Ham radio report of a tree down on Bishop Lane.

Thunderstorm Wind, Dickson

When
August 15, 4:15 PM CST
Where
Dickson County, 1 mi S of Dickson
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
36.067, -87.383

Trees down on Highway 48 south.

Thunderstorm Wind, Lewis

When
August 16, 11:15 AM CST
Where
Lewis County, Hohenwald
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
NEWSPAPER
Coordinates
35.550, -87.567

Newspaper story about 2 trees that was blown down and fell on the General Assembly Academy. One tree fell on another tree, which caused both trees to clip the corner of a roof, and took the front porch covering and some siding on the building.

Thunderstorm Wind, Davidson

When
August 16, 2:15 PM CST
Where
Davidson County, Antioch
Measured
50 kt (58 mph) estimated gust
Reported by
EMERGENCY MANAGER
Coordinates
36.067, -86.667

2 trees were blown down.

Hail, Williamson

When
August 16, 2:17 PM CST
Where
Williamson County, 5 mi S of Franklin
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
35.850, -86.900

Thunderstorm Wind, Rutherford

When
August 16, 3:10 PM CST
Where
Rutherford County, Murfreesboro
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
LAW ENFORCEMENT
Coordinates
35.850, -86.417

Trees were down. Newspaper article stated that a tree fell on a car. Also, a Quizno's Subs sign fell and struck an SUV on Thompson Lane in Murfreesboro.

Thunderstorm Wind, Grundy

When
August 16, 5:40 PM CST
Where
Grundy County, South Portion
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
35.333, -85.717

Law enforcement reported trees were down across the southern part of the county.

Thunderstorm Wind, Davidson

When
August 17, 3:50 PM CST
Where
Davidson County, 7 mi SW of Nashville
Measured
50 kt (58 mph) estimated gust
Reported by
EMERGENCY MANAGER
Coordinates
36.067, -86.917

Davidson County OEM reported 3 trees down on Highway 100, and power outages reported in Antioch.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2005Every state in 2005This day in weather historyWarnings in Tennessee, August 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5472642, 5472579, 5472581, 5472580, 5472641, 5472583, 5472582, 5472585, 5472584, 5472643, 5472586, 5472587, 5472588, 5472589, 5472590.